Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Blacksburg, VA

April 23, 1999Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 23, 1999, 5:52 PM EDT for Greenbrier County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1999, 5:52 PM EDT (21:52 UTC)
Expired
Apr 23, 1999, 6:40 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:40 PM EDTThunderstorm Wind 50Lewisburg, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS01 KRNK 232153 RRA
SVRRNK
WVC025-232240-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT FRI APR 23 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA.

* UNTIL 640 PM EDT.

* AT 552 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTH OF LEWISBURG OR 3 MILES WEST OF
  LEONARD... MOVING SOUTHEAST AT 40 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  RORER                           AT 605 PM EDT..
  ALVON                           AT 615 PM EDT..
  NEOLA                           AT 620 PM EDT..

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/JH/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 23, 3:15 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI APR 23 1999

WATCH OUT FOR OUR SE WV COUNTIES UNTIL 7 PM.

SFC LOW OVER THE MID-ATL AREA WILL BRING A RATHER STRONG FRONT
THROUGH THE VIRGINIAS TONIGHT. STRONG TO SEVERE TSTMS OUT AHEAD OF
THIS FRONT WILL WEAKEN WITH LOSS OF HEATING THIS EVENING. WILL KEEP
POPS AND A MENTION OF TSTMS IN MOST AREAS THIS EVENING...THEN
DYNAMICS RACE EASTWARD OVERNIGHT AND WE SHUD BE LEFT WITH DECREASING
CLOUDS.

ACCORDING TO THE ETA...FRONT STALLS TO OUR SOUTH AND SFC LOW AND
INVERTED TROF DEVELOPS FROM GA INTO THE SOUTHERN APPS SATURDAY. NGM
AND AVN DONT AGREE.  ETA EVEN PRODUCES SOME LIGHT UPSLOPE RAIN SAT
NIGHT. TEND TO BELIEVE THE ETA SO WILL GO WITH MORE CLOUDS IN MY
SOUTHERN ZONES TMRW AND TMRW NIGHT. NO POPS FOR NOW.

RIDGE OVER THE PLAIN CONTS TO BUILD INTO SUNDAY TURNING OUR UPPER
FLOW MORE NORTHERLY. HIGH PRESSURE AND DRY AIR WILL CONTINUE TO PUSH
IN FROM THE NORTHWEST.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

JDS

In the hours before

Special weather statement, Apr 23, 1:05 PM EDT, 4 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-232200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI APR 23 1999

A COLD FRONT WILL MOVE FROM THE OHIO VALLEY INTO CENTRAL NORTH
CAROLINA BY SATURDAY MORNING. THIS FRONT WILL ACT AS A FOCUSING
MECHANISM FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO VALLEY THIS
AFTERNOON AND MOVE EAST INTO THE MID ATLANTIC REGION. SOME OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

WATCHES OR WARNINGS MAY BE NEEDED FOR PARTS OF THE AREA LATER THIS
AFTERNOON.  STAY TUNED TO NOAA WEATHER RADIO FOR ANY UPDATES THAT
MAY BE ISSUED.

PM
Local storm report, Apr 23, 4:19 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
419 PM EDT FRI APR 23 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    BLUEFIELD                 WV   .75 INCH HAIL
04/23/99   MERCER                         DIME SIZE HAIL AT AIRPORT
                                          LASTED FOR TEN MINUTES
                                          (0349-0359 PM).

0353 PM    BLUEFIELD                 WV   .75 INCH HAIL
04/23/99   MERCER                         DIME SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Apr 23, 4:19 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
419 PM EDT FRI APR 23 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    BLUEFIELD                 WV   .75 INCH HAIL
04/23/99   MERCER                         DIME SIZE HAIL AT AIRPORT
                                          LASTED FOR TEN MINUTES
                                          (0349-0359 PM).

0353 PM    BLUEFIELD                 WV   .75 INCH HAIL
04/23/99   MERCER                         DIME SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Apr 23, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
440 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    RICHLANDS                 VA   .75 INCH HAIL
04/23/99   TAZEWELL
Local storm report, Apr 23, 5:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
540 PM EST FRI APR 23 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTYl LOCATION....

0535 PM    RICHLANDS                 VA   .75 INCH HAIL
04/23/99   TAZEWELL

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:22 PM EDTSevere Thunderstorm WarningRNKMercer48 min
Apr 23, 3:32 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers48 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.